Lawyers and Settlements
What are you looking for?
Home Page >> News Articles >> The Dangers of Gentamycin

The Dangers of Gentamycin

. By
Gentamycin or Gentamicin is an antibiotic used to combat infections. With extended use and high dosages, it can result in serious injuries and permanent damage. In some studies, the risk for hearing impairment of patients prescribed Gentamycin has been as high as 25 percent.

It has been known to cause neurological damage to the inner ear that affects balance and vision. Gentamycin poisoning—which is referred to as "Gentamycin-induced otoxicity" can even cause deafness and kidney damage.

Many patients that have been treated with gentamicin injections have symptoms that are often thought of as a rapid onset of old age. They are sometimes referred to as "wobblers": people who have been damaged by Gentamycin. Wobblers appear intoxicated when they walk because the vestibular system has been damaged. This is the system that is used for balance: it allows your brain to cancel out head motion from the visual images you see.

Cheryl Bower from Denver, Colorado is a Wobbler. She was injected with Gentamycin when her two babies were delivered because she had kidney infections on both occasions.

"The first time I took Gentamycin (my first delivery was in 1996) it didn't go to my kidneys so there were no side effects. But the second time was in 1998 and it went through my heart and directly into my kidneys," says Bower. "This time my dose was quadrupled because the dosage is determined by weight and the doctors went by my pregnancy weight."

Bower continued the drug intravenously for the next two weeks at home, while she was nursing. (In the U.K., pregnant women are warned not to take Gentamycin). Although both her children appear to be well, it can still be in their system. She has been told that the drug will stay in your system for a few years, but this warning is indecisive. It could be cumulative and to her children, one dose of gentamycin could mean an overdose.

(The FDA has not approved Gentamycin to be fed to cattle because it passes through tissues and into a cow's milk. But it is still prescribed to human beings!)

The only reason Bower discontinued the drug was because intravenous use was getting too painful. A nurse was supposed to come to her home and monitor her blood but it didn't happen. "When I went back to my doctor I had two weeks - 14 vials—of medicine left. If I continued, I would be dead," she says. Her doctor determined that her infection was gone, but worse was yet to come.

About one month passed. "I was at a hockey game and lost my balance and threw up," Bower says. She couldn't walk and couldn't even take a shower. "It was frightening, and even my doctor didn't know what to do," she says. This was in 1998 and only about 100 cases of Gentamycin poisoning had been reported. "I went to my kidney specialist and he said it would pass, to bear with it and it would go away."

But it didn't go away. Bower went to different doctors; she had brain scans and every test imaginable. "I got the same old runaround. I couldn't work and I couldn't collect disability."

Finally, two years later, she went to an Ear, Nose and Throat (ENT) specialist who discovered that she suffered from balance loss—inner ear damage. At last she was able to collect disability, and much needed as a single Mom (recently divorced). As if things weren't bad enough, because of her vertigo Bower fell one day outside her house and shattered her ankle. "I couldn't even use crutches because of my balance problems—I literally crawled to survive and couldn't walk for almost two years," she says.

To this day, Cheryl Bower still has the wobbles. "It isn't so bad now because I have learned how to compensate but there are certain things I will never be able to do," Bower says. Because her entire balance is from sight, she can't walk around in the dark. Dusk is her warning light. Although she can't ride a bike, she can drive because she is stationary. "It even affects how I think and talk because so much of my brain has to be focused on my balance. At first I couldn't even finish a sentence."

Today she gets by. "I'm one of the lucky ones because I am one of the youngest who was overdosed so I compensated better," she says. (Bower is 49 years old). "Older people don't have it so good, and I met several wobblers through the [wobblers website] who are much worse off than me."

As for the future, she is on permanent disability and has gone back to school because she couldn't continue her career in the army. "I am motivated to get on with my life, although this drug took seven years of it," she says. Gentamycin will stay with Bower forever. "My number eight nerve that gives you balance, in my inner ear, is gone. It will never grow back and can never be replaced."

Legal Help

Please file your [Personal Injury] complaint with a lawyer for a free case evaluation.
Click here for a free evaluation

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:


Click to learn more about LawyersandSettlements.com


Legal Services:

Facebook



 
FAQ | TOS | Privacy | Disclaimer | About Us | Contact Us | Press | Advertise | Member Login | Jobs | Site Map | View Mobile Website |


Better Business Bureau   CAALA   Best of the Web Approved   Public Justice


This work is licensed under a Creative Commons Attribution-NoDerivs 3.0 Unported License © 2001-2014 Online Legal Media. All rights reserved.